Family Matters

Parents Lament the Hyland’s Teething Tablets Recall

  • Share
  • Read Later

Before Saturday’s recall of Hyland’s teething tablets, not many parents would likely take have taken issue with the homeopathic concoction encapsulated in those tiny pills that dissolve in baby’s mouth. Regardless of where you fall on the medical doctor/homeopath spectrum, the tablets have been a godsend for many a child — and parent — suffering through teething time. Sure, they’re sold at Whole Foods, but they’re also on the shelves at Wal-Mart, meaning they’ve found their way into many a medicine chest.

The U.S. Food and Drug Administration is now saying those little pills could cause everything from extreme lethargy to seizures because of an inconsistent amount of belladonna, an ingredient that can be harmful in larger doses. Laboratory analysis revealed that the teething tablets contain varying amounts of belladonna, which shores up FDA reports of “serious adverse events in children taking this product that are consistent with belladonna toxicity.” Because the containers don’t have child-proof lids, the FDA warns that children can and have taken more than the advised dose. (More on Time.com: Top 10 Product Recalls)

Hyland’s website lays out the tablets’ formula:

Calcarea Phosphorica 3X HPUS – supports dentition

Chamomilla 3X HPUS – for irritability

Coffea Cruda 3X HPUS – for wakefulness and diuresis

Belladonna 3X HPUS (0.0003% Alkaloids) – for redness and inflammation

In a base of Lactose (milk sugar) NF.

Head to the pediatrician if your child experiences the following symptoms after using the tablets: seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation. (More on Time.com: Safety Issues: Pills During Pregnancy)

The recall is a reminder that things are not always what they seem. As my second-grader recently learned on a field trip, when a product touts itself as “organic,” it doesn’t necessarily mean it’s healthy. Organic, he told me, simply means something is alive or has been alive. Not that Hyland’s claimed its tablets were organic. But many people tend to equate homeopathic with organic, and organic with good-for-you. (More on Time.com: Is Drug Use Really on the Rise?)

Although an FDA press release points out that the agency “has not evaluated Hyland’s Teething Tablets for  safety or efficacy, and is not aware of any proven clinical benefit offered by the product,” scores of customers swear by the product. On Hyland’s website, a great-grandmother writes that she has been using the tablets for more than 40 years. “It has worked SOOOOO well that I tell everyone about them. I am now on the 4th generation (my great-grandson is using them), my youngest granddaughter used to get the bottle and take it to her mother when she was about 1 or 2 years old. She knew they worked and when her gums or teeth would hurt she wanted them. I give them as baby shower gifts or anytime….Please don’t ever stop making them.”

More on Time.com:

What Is Causing that Musty Smell in Recalled Pills?

After 5 Deaths, Recalls From Texas Food Processing Plant

Similac Recall Outrages Parents: Are Beetles Bad?

2 comments
girlusocrzy
girlusocrzy

I don't see why parents even use homeopathic remedies, they don't actually contain any active ingredients at all!

"The remedies are prepared by repeatedly diluting a chosen substance in alcohol or distilled water, followed by forceful striking on an elastic body. Dilution usually continues well past the point where no molecules of the original substance remain."

http://en.wikipedia.org/wiki/Homeopathy

Therefore, any side effects experienced by users of these tablets must be symptoms of something else entirely!

lauramozingo
lauramozingo

I totally agree that just because something is homeopathic or organic it doesn't mean that it is good for you, but lets not forget that the FDA allows carcinogens and petroleum products in all of our food including baby food and formula!! This organization is the LAST one on earth I would ever trust to tell me what is okay to give my child! They have their hand too far into the cookie jar. For all we know they issued this warning to spike sells in Tylenol bcs Hylands is taking over that market and they are losing money. I know for a fact that they work and I also know for a fact that when I don't allow my son to eat food coloring and artificial flavoring his health and mental awareness improves by leaps and bounds!!! So my question then is WHY WHY WHY doesn't the FDA warn us about these products?